OSA's Digital Library

Journal of the Optical Society of America A

Journal of the Optical Society of America A

| OPTICS, IMAGE SCIENCE, AND VISION

  • Vol. 19, Iss. 8 — Aug. 1, 2002
  • pp: 1592–1598

Spreading of partially coherent beams in random media

Greg Gbur and Emil Wolf  »View Author Affiliations


JOSA A, Vol. 19, Issue 8, pp. 1592-1598 (2002)
http://dx.doi.org/10.1364/JOSAA.19.001592


View Full Text Article

Enhanced HTML    Acrobat PDF (175 KB)





Browse Journals / Lookup Meetings

Browse by Journal and Year


   


Lookup Conference Papers

Close Browse Journals / Lookup Meetings

Article Tools

Share
Citations

Abstract

Some published computational work has suggested that partially coherent beams may be less susceptible to distortions caused by propagation through random media than fully coherent beams. In this paper this suggestion is studied quantitatively by examining the mean squared width of partially coherent beams in such media as a function of the propagation distance. The analysis indicates under what conditions, and to what extent, partially coherent beams are less affected by the medium.

© 2002 Optical Society of America

OCIS Codes
(010.1300) Atmospheric and oceanic optics : Atmospheric propagation
(030.0030) Coherence and statistical optics : Coherence and statistical optics

History
Original Manuscript: January 3, 2002
Revised Manuscript: March 21, 2002
Manuscript Accepted: March 21, 2002
Published: August 1, 2002

Citation
Greg Gbur and Emil Wolf, "Spreading of partially coherent beams in random media," J. Opt. Soc. Am. A 19, 1592-1598 (2002)
http://www.opticsinfobase.org/josaa/abstract.cfm?URI=josaa-19-8-1592


Sort:  Author  |  Year  |  Journal  |  Reset  

References

  1. A. Ishimaru, Wave Propagation and Scattering in Random Media (Academic, San Diego, Calif., 1978), Vols. 1 and 2.
  2. R. L. Fante, “Wave propagation in random media: a systems approach,” in Progress in Optics, E. Wolf, ed., (Elsevier, Amsterdam, 1985), Vol. 22, pp. 341–398.
  3. L. C. Andrews, R. L. Phillips, Laser Beam Propagation through Random Media (SPIE Press, Bellingham, Washington, 1998).
  4. M. J. Beran, “Propagation of the mutual coherence function through random media,” J. Opt. Soc. Am. 56, 1475–1480 (1966). [CrossRef]
  5. J. Wu, “Propagation of a Gaussian-Schell beam through turbulent media,” J. Mod. Opt. 37, 671–684 (1990). [CrossRef]
  6. J. Wu, A. D. Boardman, “Coherence length of a Gauss-ian Schell-model beam and atmospheric turbulence,” J. Mod. Opt. 38, 1355–1363 (1991). [CrossRef]
  7. Z. I. Feizulin, Yu. A. Kravtsov, “Broadening of a laser beam in a turbulent medium,” Radio Quantum Electron. 10, 33–35 (1967). [CrossRef]
  8. M. Santarsiero, F. Gori, R. Borghi, G. Cincotti, P. Vahimaa, “Spreading properties of beams radiated by partially coherent Schell-model sources,” J. Opt. Soc. Am. A 16, 106–112 (1999). [CrossRef]
  9. G. Gbur, E. Wolf, “The Rayleigh range of partially coherent beams,” Opt. Commun. 199, 295–304 (2001). [CrossRef]
  10. L. Mandel, E. Wolf, Optical Coherence and Quantum Optics (Cambridge University Press, Cambridge, UK, 1995).
  11. J. T. Foley, M. S. Zubairy, “The directionality of Gaussian Schell-model beams,” Opt. Commun. 26, 297–300 (1978). [CrossRef]

Cited By

Alert me when this paper is cited

OSA is able to provide readers links to articles that cite this paper by participating in CrossRef's Cited-By Linking service. CrossRef includes content from more than 3000 publishers and societies. In addition to listing OSA journal articles that cite this paper, citing articles from other participating publishers will also be listed.

Figures

Fig. 1 Fig. 2 Fig. 3
 
Fig. 4
 

« Previous Article  |  Next Article »

OSA is a member of CrossRef.

CrossCheck Deposited